You are here:

Dermatology/Raised Circular Patch on Eyelid


Left eye
Left eye  
Hi Dr. Fisher, thanks for reading my post.
I have had a puffy circular patch of flaky skin on my left eyelid for several weeks now. The patch is almost always itchy and dry except for every couple of days when the upper most layer of skin seems to slough off and leaves a raised pink/red patch. The symptoms appeared overnight without any apparent causes that I can think of (no new medications, cosmetics or toiletries)I have tried several facial moisturizers with no improvement. Any suggestions would be greatly appreciated


Eyelid eczema is usually due to an irritation from a cosmetic or other substance, but can be due to allergy (allergic contact dermatitis), rubbing (neurodermatitis), or atopic dermatitis. Eyelid skin is different from skin elsewhere. For one thing, it is very thin, so irritants and allergens penetrate the skin rapidly. Medications that don’t irritate skin on, for example, the forehead may irritate eyelids. Major cosmetic manufacturers know this, and usually perform extensive testing and wise formulating to minimize irritants. Remember, though, emollients in creams are a bit like soaps; they keep the oils in creams from separating from the water in creams. They do have the potential to be an irritant.

Allergic contact dermatitis can occur, too. The eyelid can break out even from substances on other body parts, for example, hand creams or even fingernail polish, even when the other body parts don’t. Patch tests can help diagnose allergic contact dermatitis and identify an allergen. Then eliminating contact with the allergen can be curative.

As a general rule, a “first guess” shotgun approach for a woman with eyelid dermatitis might be to (1) be sure eye cosmetics are fresh, (2) switch all eye products to ones from a different manufacturer, (3) avoid mascara if possible, (4) use cleansing creams to remove eyelid makeup, (5) avoid glitter—the mica particles can cause mechanical irritation, (6) stay away from botanicals—they are just too complex and contain too many unstudied chemicals, and (7) stick to large cosmetic companies that are more likely to test products more thoroughly than smaller companies.

If this doesn’t work, see a dermatologist. He or she may do patch tests or prescribe a topical steroid or a calcineuron inhibitor. Long-term steroid use around the eyes can predispose users to cataracts or glaucoma. Do not use someone else’s steroid cream—most are way too strong for delicate eyelid skin.

I would recommend the prescription Cloderm or Locoid Lippo Cream used twice a day.


All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.